Hail, Phillips
- When
- June 7, 6:43 PM MST
- Where
- Phillips County, 6.13 mi ENE of Malta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.370, -107.740
Trained spotter reported quarter-sized hail with heavy rain.
A moist and unstable air mass combined with an upper-level disturbance to create a few fast-moving and efficient severe thunderstorms across Phillips County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moist and unstable air mass combined with an upper-level disturbance to create a few fast-moving and efficient severe thunderstorms across Phillips County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 7, 3:18 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 418 PM MDT FRI JUN 7 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... CONVECTIVE ACTIVITY IS BEGINNING TO PICK-UP THIS EVENING AHEAD OF A SHORT WAVE SYSTEM MOVING DOWN FROM ALBERTA. ATMOSPHERE IS SLIGHTLY UNSTABLE WITH A LIFTED INDEX ANALYZED AT -3 AT 3:30PM. FORECAST SOUNDINGS COOL UPPER LEVELS AS THE WAVE PASSES BY TONIGHT...WHICH COULD SERVE TO INCREASE THE INSTABILITY...HOWEVER...SURFACE LAYER WILL STABILIZE WITH NOCTURNAL COOLING...SO EXPECT MORE ELEVATED CONVECTION AFTER 6PM WITH PRIMARY SEVERE THREAT BEING STRONG WIND GUSTS FROM STORM OUTFLOW. SURFACE LOW ASSOCIATED WITH UPPER WAVE BRINGS A COLD FRONT THROUGH THE AREA BETWEEN 0 AND 6Z TONIGHT. THE BEST CHANCE FOR THE STRONGEST STORMS OCCURS AS THE FRONT PASSES THROUGH THE AREA...WITH WEAKER STORMS EXPECTED AFTER MIDNIGHT. NORTHWEST 850MB WINDS BEHIND THE FRONT ARE 30 TO 40 KTS AND PERSIST ALL DAY SATURDAY. DOWNWARD MIXING OF THESE WINDS TO THE SURFACE FROM DAYTIME HEATING ON SATURDAY IS EXPECTED TO GIVE WINDS OF 20 TO 30MPH AT THE SURFACE...AND LEAD TO THE NEED FOR THE LAKE WIND ADVISORY FOR MOST OF SATURDAY. WINDS WILL SUBSIDE SATURDAY EVENING AS SURFACE PRESSURE GRADIENT GRADUALLY DECLINES AND VERTICAL MIXING CEASES AFTER SUNSET. CHANCES FOR RAIN DECLINES FROM WEST TO EAST SATURDAY MORNING TO NOON AS WAVE MOVES OFF TO THE EAST AND SOME WEAK RIDGING REPLACES IT. TOTAL PRECIPITATION ACCUMULATION FROM TONIGHTS CONVECTIVE ACTIVITY IS EXPECTED TO ONLY BE A FEW TENTHS OF AN INCH ON AVERAGE...WITH LOCALLY LARGER AMOUNTS IN AREAS DIRECTLY IMPACTED BY A THUNDER SHOWER. MODEL PRECIP. ESTIMATES MORE PRECIP. WILL FALL IN EASTERN AREAS. AS HYDRO CONCERNS ARE MOSTLY IN THE WEST...AND ONLY A FEW TENTHS OF AN INCH OF NEW PRECIP. IS EXPECTED MOSTLY IN THE EAST...DO NOT EXPECT AN EXACERBATION OF FLOODING PROBLEMS FROM THIS SYSTEM. MARTIN .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE BULK OF THE EXTENDED FORECAST LOOKS TO BE ACTIVE... AN UPPER LEVEL TROUGH DIGS SOUTH FROM THE GULF OF ALASKA AND ASSISTS A SHORTWAVE TROUGH OVER SOUTHWEST US TO LIFT NORTHEAST TOWARDS MONTANA SUNDAY NIGHT THROUGH TUESDAY. THIS SET UP IS FAVORABLE FOR ORGANIZED SHOWERS AND THUNDERSTORMS LATE MONDAY NIGHT THROUGH WEDNESDAY NIGHT. AS THE UPPER-LEVEL TROUGH TRACKS ACROSS THE PACIFIC NORTHWEST ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY AFTERNOON. AEC PREVIOUS DISCUSSION... SUNDAY NIGHT AND MONDAY...MONTANA WILL BE BETWEEN AN UPPER RIDGE TO THE SOUTH AND AN UPPER LOW TO THE NORTH. AT THIS POINT...IT APPEARS THAT THE RIDGE WILL HAVE MORE INFLUENCE OVER THE FORECAST AREA WITH MAINLY DRY WEATHER. MONDAY NIGHT AND TUESDAY...FLOW ALOFT TURNS TO THE SOUTHWEST AS UPPER TROUGH DIGS INTO THE PACIFIC NORTHWEST. A SHORTWAVE TROUGH IN THE SOUTHWEST FLOW ALOFT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. WEDNESDAY THROUGH FRIDAY...SOUTHWEST FLOW ALOFT CONTINUES WITH EITHER AN UPPER TROUGH OR LOW OVER THE PACIFIC COAST AND A RIDGE TO THE EAST. FREQUENT SHORTWAVES IN THE SW FLOW ALOFT AND AN UNSTABLE ATMOSPHERE WILL MAKE CONDITIONS FAVORABLE FOR THUNDERSTORMS AT TIMES. WILL MAINTAIN A CHANCE IN THE FORECAST. FORRESTER && .AVIATION... ISOLATED AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTERNOON AND SHOULD BECOME MORE NUMEROUS THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA. MAY SEE PERIODS OF MVFR CONDITIONS TONIGHT IN OR NEAR STORMS... OTHERWISE VFR CONDITIONS EXPECTED. A COLD FRONT EARLY SATURDAY MORNING WILL TURN THE WINDS TO THE NORTHWEST AT 10 TO 20 KNOTS... WITH GUSTS AROUND 25KT BY THE AFTERNOON. && .HYDROLOGY... FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE MILK RIVER NEAR DODSON AND FROM TAMPICO TO EAST OF GLASGOW. ALL IN ALL...STREAMS AND CREEKS ARE IMPROVING EXCEPT FOR BEAVER CREEK WHICH IS STILL RISING SOUTH OF SACO. THE MILK RIVER IS PAST ITS CREST AT DODSON AND IS AT OR NEAR CRESTING AT THE DOWNSTREAM LOCATIONS OF MALTA...SACO...TAMPICO...GLASGOW...AND NASHUA. MORE RAIN IS EXPECTED TONIGHT IN THE FORM OF SCATTERED THUNDERSHOWERS. TOTAL PRECIPITATION AMOUNTS WILL BE AROUND A QUARTER INCH. AS HEAVIER PRECIPITATION AMOUNTS ARE MORE LIKELY EAST OF CURRENT FLOODING AREAS... THIS ROUND OF RAIN IS NOT EXPECTED TO SIGNIFICANTLY AFFECT THE FLOODING PICTURE. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 9 AM TO 9 PM MDT SATURDAY FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY... GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 342 PM MDT FRI JUN 7 2013 MTZ016-017-021>023-060-081100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE-SOUTHWEST PHILLIPS- 342 PM MDT FRI JUN 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD ADVISORY REMAINS IN EFFECT FOR SMALL STREAMS ACROSS SOUTHERN PHILLIPS... PETROLEUM AND GARFIELD COUNTIES. A FLOOD WARNING IS IN EFFECT FOR PARTS OF THE MILK RIVER INCLUDING AREAS NEAR DODSON...TAMPICO...AND GLASGOW. FLOOD WATERS ARE GRADUALLY RECEDING. AN AREAL FLOOD WARNING REMAINS IN EFFECT ON BEAVER CREEK NEAR HINSDALE IN WESTERN VALLEY COUNTY AND ALKALI CREEK IN PHILLIPS COUNTY. MINOR FLOODING IS EXPECTED TO CONTINUE IN THIS AREA. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE... ESPECIALLY IN PHILLIPS AND VALLEY COUNTIES. STRONG WIND GUSTS AND HAIL MAY DEVELOP WITH SOME OF THESE STORMS. UP TO A QUARTER OF AN INCH OF RAIN COULD OCCUR WITH THIS SYSTEM THROUGH SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9AM SATURDAY MORNING THROUGH 9PM SATURDAY EVENING...WITH WINDS OF 20 TO 30 MPH EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-024>027-059-061-062-081100- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 342 PM MDT FRI JUN 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...ESPECIALLY IN PHILLIPS AND VALLEY COUNTIES. STRONG WIND GUSTS AND HAIL MAY DEVELOP WITH SOME OF THESE STORMS. UP TO A QUARTER OF AN INCH OF RAIN COULD OCCUR WITH THIS SYSTEM THROUGH SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL PASS THROUGH THE REGION EARLY SATURDAY MORNING...AND BRING STRONG WINDS TO THE AREA DURING THE DAY SATURDAY. WINDS OF 20 TO 30 MPH AND GUSTS UP TO 40 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 351 PM MDT FRI JUN 7 2013 MTZ022-023-026-072245- GARFIELD-MCCONE-PRAIRIE- 351 PM MDT FRI JUN 7 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA... SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA... EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 445 PM MDT. AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FLOWING WELLS REST AREA... MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHWESTERN MCCONE COUNTY... RURAL AREAS OF EASTERN GARFIELD COUNTY... RURAL AREAS OF SOUTHERN MCCONE COUNTY... RURAL AREAS OF NORTHWESTERN PRAIRIE COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4728 10585 4711 10595 4724 10632 4735 10625 TIME...MOT...LOC 2151Z 289DEG 16KT 4726 10621 CAMPBELL WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
631 PM MDT FRI JUN 7 2013
MTZ059-080130-
PHILLIPS-
631 PM MDT FRI JUN 7 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 730 PM MDT.
AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF TURNER...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF NORTHERN PHILLIPS COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4901 10775 4900 10775 4890 10807 4890 10827
4891 10827 4892 10825 4900 10825 4901 10824
TIME...MOT...LOC 0031Z 251DEG 15KT 4899 10831
CAMPBELL
WEATHER.GOV/GLASGOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
700 PM MDT FRI JUN 7 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 8 NNE DODSON 48.50N 108.18W
06/07/2013 M1 INCH PHILLIPS MT TRAINED SPOTTER
OVER 1 INCH OF RAIN FELL IN ABOUT 10
MINUTES. ADDITIONALLY PEA SIZED HAIL COVERED
THE GROUND.
&&
IRIS SYSTEMThe Glasgow radar (KGGW), 85 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported quarter-sized hail with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460607.